Washington, 2021

Winter Storm in Washington, February 25 to 27, 2021

February 25 to 27, 2021 · NWS OTX · 1 event in 1 county or zone

There was another round of mountain snow and winds across the eastern Cascades on February 25th and 26th. Additional snow pack in the Cascades, with the strong winds, created further avalanche danger and it was urged to avoid backcountry travel.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

There was another round of mountain snow and winds across the eastern Cascades on February 25th and 26th. Additional snow pack in the Cascades, with the strong winds, created further avalanche danger and it was urged to avoid backcountry travel. Ice accumulation on roads and surfaces created hazardous travel conditions and road closures. The snow continued into the evening of February 26th, but much lighter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 25, 3:44 AM PST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 25, 3:44 AM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
344 AM PST Thu Feb 25 2021

.SYNOPSIS...
Another frontal system will bring snow to northeast Washington,
the Palouse, and north Idaho on Thursday along with gusty
afternoon winds. Windy weather will likely continue into Thursday
night and Friday from Wenatchee across the Columbia Basin onto the
Palouse. Heavy mountain snow will also fall in the Cascades and
Panhandle mountains Thursday into Friday. Quieter weather is
expected this weekend.

&&

.DISCUSSION...
Today: Temperatures across eastern Washington early this morning
are still several degrees warmer than this time yesterday, but
overall the cooling trend should continue through the morning
commute hours this morning. On satellite imagery, it is evident
the deep off-shore trough is pushing into the Pacific Northwest.
Radar has begun filling in showing snow covered roads once again
at Stevens Pass and likely still virga showers from Republic to
Wenatchee, although it will be a matter of hours before that
changes.

Several high-res model solutions continue to advertise the bands
of snow moving through eastern Washington during the morning
hours. As mentioned yesterday, models have come into much better
agreement than just 24 hours ago on the overnight shift here. So
what has changed? The timing of the warm front lifting north and
the cool airmass in place. Increasing low level winds will help
push the warm front in from the south which will help accelerate
the precipitation bands. Cooler air in place from yesterday's
northerly ridge placement opened the door for cooler temperatures
to fill in behind a previous shortwave, along with clearing skies,
temperatures had cooled. Filter in some moisture with isentropic
lift and steep lapse rates, this will lead to efficient snow
production.

Now the tricky part is the warm front and the winds. The upper
level trough swings through late morning/early afternoon and will
favor the Cascades wonderfully for snow accumulations, this is no
doubt. Forecast models continue to hit this hard with expected 1
to 3 feet of snow through late Friday, even periods of 1-2"/hour
or more. By the time the precipitation pushes east into the
Columbia Basin and toward Spokane-Coeur d'Alene area the warm
front will push north which should make it difficult to accumulate
snow on area roads, and what has accumulated will begin to turn
slushy. Timing of the rapid snowfall however will likely take
place as the morning commute is underway. Good news though (for
non-snow-loving-folks) is that as the wind begins to ramp up by
mid day into the evening hours and the temperature warm slightly,
the snow on the ground will not stick around long.

The cold pool aloft will slide east over the area and instability
behind the cold front will likely be just enough support for bands
of snow to push east and southeast through northern and central
Idaho. Areas to watch will be along I-90 from Idaho into Montana
and south through the Clearwater Mountains.

Friday: The secondary wave of energy will keep the breezy to gusty
winds in place across the Columbia Basin, into the Palouse, and
the LC Valley through Friday afternoon.

The flow will slowly shift out of the north while maintaining much
of the instability with steep lapse rates. As such, persistent
snow is expected for the Idaho Panhandle mountains through much of
Friday, and all the while the Cascades look to maintain this
production as well after a quick break late Thursday night.

Where could the forecast bust? Snow accumulation in Central Idaho.
Gusty winds and a tight pressure gradient Thursday through Friday
could prevent some of the snow from accumulating in some areas,
and some areas may over perform (areas in the Idaho Palouse
through the Central Panhandle like Lookout Pass. It's been a
tricky forecast to say the least. /Dewey

Friday night into Saturday: Unstable northwest flow will
continue. The main question will be how moist will the dendritic
layer remain over the Cascade crest and into the Camas Prairie.
The NBM dropped precipitation chances a bit indicating drier air
moving in a bit more aggressively than with previous runs. Not
sure how much I believe these areas will stop snowing as quickly
as the NBM suggests. Mid level lapse rates will remain incredibly
steep between 8-9 C/km, especially over southeast Washington and
into the Idaho Panhandle. It may be that there won't be enough of
a northwesterly component to the low levels flow into the Camas
Prairie to generate lift due to orographics. There may be some
weak synoptic forcing, but not much showing up in the models on
that front as well to generate lift. The trend will be for
decreasing snow chances into Saturday morning, but we could be
under-doing the snow accumulations a bit.

Saturday night through Thursday: Still a lot of model disagreement
in the extended. Models do show a shortwave trough of lower
pressure dropping down in the northwest flow around Monday. This
wave looks to split and how quickly this disturbances splits and
weakens is still a matter of question. The 00Z ECMWF ensemble
holds the trough together a bit longer and is wetter than say the
00Z GEFS which wants to split the trough over the eastern Pacific
and has a largely dry forecast; whereas, the Canadian model
splits the two. Temperatures would remain cold enough for snow.
How impactful snow is would depend on timing, and looks like any
snow would be late enough in the day, that snow in lowlands would
be a minor impact. Mountain passes may see minor to moderate
impacts, and more so over the Cascades than in the Idaho
Panhandle. The prognoses is for a weakening weather feature
though with mainly minor impacts overall.

Ridging of high pressure will begin to build in over the west.
There is disagreement with where the ridge axis will build up
though. This will play a factor in how much moisture impinges into
the Cascade Mountain Range. The general consensus though is for a
drier forecast with a warming trend to near normal. /SVH

&&

.AVIATION...

...Snow to develop this morning bringing a quick 1-2 inches...

12Z TAFS:
Timing remains on track with the incoming weather system. Clouds
will continue to thicken and lower with precipitation developing
across Central WA and marching eastward into northeast Washington
and north Idaho between 12-15z. Snow looks to reach Spokane-
Cd'A-Pullman right around 15z. Snow accumulations of 1 to 3 inches
are expected between 15z-19z at KGEG, KSFF, KCOE, KPUW, and KSZT
before air temperatures climb above freezing. Low ceilings will
also accompany the arrival of the snow as well as a brief period
of low level wind shear in the morning for KGEG, KSFF, KCOE, and
KEAT. Steady snow will be replaced by convective showers of rain,
snow and graupel Thursday afternoon 18-00z. A few stray lightning
strikes will also be possible from Spokane to Lewiston westward
toward Moses Lake however confidence is too low to include in the
forecast at this point. Winds will remain breezy Thu night with
clusters of snow showers expected to continue in the lower Idaho
Panhandle and possibly around Pullman. /Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        42  31  42  24  38  28 / 100  30  30  10   0   0
Coeur d'Alene  39  30  40  21  36  25 / 100  60  50  10  10   0
Pullman        38  30  36  24  34  24 / 100  80  70  20  10  10
Lewiston       42  36  44  29  40  28 /  70  60  70  30  10  10
Colville       41  28  42  21  40  24 /  90  30  10   0   0   0
Sandpoint      37  31  39  22  35  26 / 100  70  50  10  10  10
Kellogg        35  29  35  22  33  24 / 100  90  90  30  20  10
Moses Lake     50  34  49  29  47  33 /  30  10  10   0   0   0
Wenatchee      44  32  43  29  44  32 /  60  50  30  10   0  10
Omak           43  29  44  25  40  27 /  60  20  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 AM this morning to 1 PM PST this
     afternoon for Coeur d'Alene Area-Idaho Palouse.

     Winter Weather Advisory until 1 PM PST this afternoon for
     Northern Panhandle.

     Winter Weather Advisory from 7 AM this morning to 4 PM PST
     Friday for Central Panhandle Mountains.

WA...Winter Storm Warning from 7 AM this morning to 10 AM PST
     Saturday for Northeast Blue Mountains.

     Winter Weather Advisory from 7 AM this morning to 1 PM PST this
     afternoon for Spokane Area-Washington Palouse.

     Wind Advisory from 9 AM this morning to 4 PM PST Friday for
     Lower Garfield and Asotin Counties-Moses Lake Area-Spokane
     Area-Upper Columbia Basin-Washington Palouse-Waterville
     Plateau-Wenatchee Area.

     Winter Weather Advisory until 1 PM PST this afternoon for
     Northeast Mountains.

     Winter Storm Warning until 10 PM PST Friday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Feb 25, 5:55 AM PST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
555 AM PST Thu Feb 25 2021

IDZ026-WAZ032>036-038-041-043-044-261400-
Lewiston Area-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Waterville Plateau-
555 AM PST Thu Feb 25 2021

This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Light snow accumulation is expected for the Thursday morning
commute for the eastern portions of Spokane and Whitman counties.
Breezy to gusty winds will develop mid day and continue through
tonight. Slick driving conditions are expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Breezy to windy conditions are expected across the Columbia Basin
into the Palouse and central Idaho through late Friday. Additional
snow is expected Friday for central Idaho.

IDZ001>004-027-WAZ031-037-261400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Northeast Mountains-
555 AM PST Thu Feb 25 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Brief heavy bursts of snow are expected for northern Idaho and
into the Idaho Palouse Thursday morning. Slick driving conditions
are expected. Breezy to gusty winds will develop mid day and
continue through tonight. Blowing snow is possible.

Heavy snow is expected for the northeast Blue Mountains through
Saturday along with strong gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Snow will become more widespread across northern Idaho and the
central Idaho Panhandle Mountains Friday. Heavy snow
accumulations are expected which may create difficult driving
conditions on area roads, especially mountain passes. Gusty winds
are expected to continue through late Friday with potential for
blowing snow.

Heavy snow is expected for the northeast Blue Mountains through
Saturday along with strong gusty winds.

WAZ042-261400-
East Slopes Northern Cascades-
555 AM PST Thu Feb 25 2021

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Heavy snow is expected for the Cascade Crest along with strong
gusty winds. Snow accumulation of 1 to 3 feet is expected today
through Friday night. Periods of intense snowfall rates are
possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The winter storm will bring heavy snowfall to the Cascade Passes
through late Friday. Expected snow amounts during this period are
around 1 to 3 feet of snow for Stevens Pass. Snow is expected
elsewhere in eastern Chelan and Okanogan counties but much less
accumulations east of the Crest. Strong gusty winds are also
expected.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, East Slopes Northern Cascades

When
February 25, 6:00 AM PST to February 27, 12:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Property damage
$10,000
Reported by
Department of Highways

There was heavy snowfall and ice coverage in the eastern Cascades, which led to pass closures, dangerous road conditions, and snow slides. US-2 Highway at Stevens Pass was closed on February 25th night due to the slide which covered the roadway. There were 27 inches of new snow accumulation at the pass on February 25th and 26th. The Washington Department of Transportation reported ice covered power lines were hanging less than 12 feet from the roads and led to further closures.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944949.